Wyoming, 2018

Hail in Wyoming, August 17, 2018

August 17, 2018 · NWS CYS · 4 events in 3 counties and zones

Thunderstorms produced large hail over portions of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail over portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 17, 12:11 PM MST, 46 minutes earlier.

Area forecast discussion, Aug 17, 12:11 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
111 PM MDT Fri Aug 17 2018

.SHORT TERM...(This evening through Sunday Night)
Issued at 107 PM MDT Fri Aug 17 2018

Tonight...Expecting isolated to widely scattered thunderstorms
through early evening mainly along and east of I-25. With CAPES from
1000 to 2000 J/kg and some weak shear, we may see a few strong to
severe thunderstorms develop before storms dissipate by late evening.

Saturday...Rather potent shortwave trough aloft moves over eastern
Wyoming in the afternoon, and with adequate low and mid level
moisture, we expect scattered showers and thunderstorms to form in
the morning and continue in the afternoon. A few strong to severe
storms possible with expected shear and instability. Cooler
temperatures with more cloud cover and precipitation.

Saturday night...Even in the wake of the cold front, we expect
scattered showers and a few thunderstorms as the atmosphere nears
saturation under cyclonic flow aloft.

Sunday...Autumnal like day in the wake of the cold front with
scattered showers and a few thunderstorms in the moist cyclonic flow
aloft. Maximum temperatures only in the mid 60s to near 70 degrees.
Breezy as well based on low and mid level gradients.

.LONG TERM...(Monday through Friday)
Issued at 107 PM MDT Fri Aug 17 2018

Monday...Slow warming trend under northwest flow aloft and the day
looks dry with limited low and mid level moisture.

Tuesday...Flow aloft remains northwest. With adequate moisture,
expect isolated late day thunderstorms over and near the southern
mountains near the Colorado state line.

Wednesday...Although ridging aloft continues, it looks like enough
low and mid level moisture for at least isolated late day
thunderstorms over and near the mountains near the Colorado state
line.

Thursday...Drier westerly flow aloft develops, producing a day with
near zero chance of thunderstorms. Warmer temperatures expected with
less cloud cover and precipitation coverage.

Friday...Heights slowly decrease and flow turns west southwest as a
fast moving shortwave trough aloft moves eastward across Montana.
Mostly dry day except for a few thunderstorms over the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 107 PM MDT Fri Aug 17 2018

No changes made from the 12Z TAFs. Still looking like we could see
some afternoon thunderstorms around KCYS and KLAR in southeast
Wyoming as well as our southern Nebraska Panhandle airports. Most
convective activity looks to stay in Colorado today however...so
will only continue VCTS wording.

&&

.FIRE WEATHER...
Issued at 107 PM MDT Fri Aug 17 2018

Minimal concerns as winds and humidities remain below critical
thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...GCC
FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 17, 5:43 AM MST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
643 AM MDT Fri Aug 17 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>113-181245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-
643 AM MDT Fri Aug 17 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms are possible this
afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered showers and thunderstorms are possible over
the weekend and in the early half of the week.

.Spotter information statement...

Spotter activation will likely not be needed today.

WYZ114>119-181245-
Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
643 AM MDT Fri Aug 17 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms are possible this
afternoon. A couple storms may be strong to severe.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered showers and thunderstorms are possible over
the weekend and in the early half of the week.

.Spotter information statement...

Spotter activation may be needed later this afternoon.

In the hours before

Special weather statement, Aug 17, 12:47 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
147 PM MDT FRI AUG 17 2018

WYZ116-117-172030-
South Laramie Range WY-South Laramie Range Foothills WY-
147 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 230 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm over
Buford, or 21 miles southeast of Laramie, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Albany
and southwestern Laramie Counties.

This includes Interstate 80 in Wyoming between mile markers 335 and
344.

LAT...LON 4112 10534 4118 10522 4100 10505 4100 10533
TIME...MOT...LOC 1946Z 339DEG 11KT 4110 10527

Rubin

The radar

The Cheyenne radar (KCYS), 36 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Laramie

When
August 17, 12:57 PM MST
Where
Laramie County, 3.75 mi WSW of Hecla
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -105.230

Hail, Laramie

When
August 17, 1:10 PM MST to 1:15 PM MST
Where
Laramie County, 3.79 mi NNE of Harriman
Measured
1 in hail
Reported by
Public
Coordinates
41.060, -105.230

Hail, Platte

When
August 17, 4:10 PM MST to 4:15 PM MST
Where
Platte County, 9 mi N of Wheatland
Measured
1 in hail
Reported by
Public
Coordinates
42.180, -104.950

Hail, Goshen

When
August 17, 5:10 PM MST to 5:13 PM MST
Where
Goshen County, 15 mi SW of Torrington
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.907, -104.386

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786061, 773828, 773829, 773830.